Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Liver Diseases

Question: Is there a safe amount of acetaminophen in cirrhosis?


 AilingBlackLab - Wed Sep 02, 2009 7:49 pm

I have read many conflicting opinions stating that people presenting early cirrhosis should avoid acetaminophen entirely , and have also read that in theraputic doses (the old guideline being 4,000mg per day max.) should be no problem even with existing liver disease. ...Now the FDA drops max to 3200mg ? is there a true concensus on what is safe in a patient with existing cirrhosis?
 Theresa Jones, RN - Tue Sep 29, 2009 7:27 am

User avatar Hi AilingBlackLab,
According to previous information provided by the American College of Gastroenterology acetaminophen should not exceed the package labeling. However new guidelines have been established by the FDA. You are correct in stating, people with liver disease should not exceed the FDA recommended limit of 3200mg. One of the reasons prompting the recommended lower dosage is because there are many other over the counter products that contain acetaminophen. People will take two acetaminophen tablets and then take Alka Seltzer Plus Cold for example, which also contains acetaminophen. There is a great deal of care recommended in reading package labeling and I would suggest that you not exceed the FDA recommendations. Best wishes!
Sincerely,
Theresa Jones, RN

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us